Can you OD from touching fentanyl? How that myth gained a foothold among first responders

he synthetic opioid fentanyl is contributing to a huge increase in overdose deaths, and is 50 to 100 times more potent than morphine, according to the National Institutes of Health. Photo by Shutterstock.

The synthetic opioid fentanyl is about 50 to 100 times more potent than morphine, and it’s causing a huge increase in overdose deaths, according to the National Institutes of Health. Nearly 70,000 people died from an opioid overdose last year — up from around 50,000 in 2019.

Police officers are often first on the scene when someone is overdosing. In a recent encounter in San Diego, the Sheriff’s Department says a deputy overdosed after just touching fentanyl. He and his training officer were wearing body cameras. The department later used the footage to create a PSA, which was released last week.

But drug researchers say that video perpetuates a false narrative about fentanyl, that it’s impossible to ODD just by touching it. 

The Sheriff’s Department has not said whether the deputy actually had fentanyl in his system.

More than 250 medical and drug experts across the country have signed a letter calling for the retraction of misinformation around passive fentanyl exposure. 

Credits

Guest:

  • Lucas Hill - director of the Texas Opioid Training Initiative